Oregon, 2003

Damaging Wind in Oregon, May 24, 2003

May 24, 2003 · NWS BOI · 1 event in 1 county or zone

An area of Thunderstorms with very strong winds blew down a commerial greenhouse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An area of Thunderstorms with very strong winds blew down a commerial greenhouse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 24, 2:56 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, May 24, 2:56 PM MST, 1 hour 19 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
355 PM MDT SAT MAY 24 2003

WIDESPREAD THUNDERSTORM DEVELOPMENT SOUTHERN CWFA THIS AFTERNOON
LIFTING NORTH WITH STORM SPOTTER REPORTS OF HEAVY SHOWERS/GUSTY
WINDS BUT NO HAIL. AIR MASS OVER CWFA NORTH INTO EASTERN WA/
NORTHERN ID BECOMING VERY UNSTABLE WITH BEST CONVECTIVE POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS NORTH OF CWFA THROUGH THIS
EVENING DUE TO APPROACHING S/WV TROUGH ALONG NORTHWEST COAST
INTERACTING WITH UNSTABLE/HOT AIR MASS OVER AREA. SEVERE
THUNDERSTORM WATCH 428 ALREADY IN PLACE THROUGH 250200Z.  S/WV AND
ACCOMPANYING SURFACE COLD FRONT MOVES THROUGH CWFA LATER TONIGHT
SHIFTING UNSTABLE AIR MASS EAST EARLY SUN. FEW RESIDUAL SHOWERS
EARLY SUN WITH SLIGHT CHANCE OF THUNDERSTORMS. BUT WITH COOLER
LOW-LEVEL AIR MASS MOVING INTO CWFA THUNDERSTORM POTENTIAL DECREASES
THROUGH DAY. TEMPS ALSO COOL FROM 20-25 DEGREES ABOVE NORMAL THIS
AFTERNOON TO 5-10 DEGREES ABOVE NORMAL SUN/MON WITH L/WV HIGH
PRESSURE RIDGE HOLDS STRONG OVER WESTERN U.S. SHORT-RANGE MODELS
OFFER WIDE RANGE OF SOLUTIONS SUN NIGHT/MON WITH ETA MOVING S/WV
THROUGH NORTHERN ZONES WITH NEXT ROUND OF SHOWERS. PREFERRED GFS
HOLDS S/WV FURTHER NORTHWEST WITH LOWER QPF AMOUNTS AND LOWER POPS.
THIS TREND BETTER DUE TO L/WV HIGH PRESSURE OVER AREA AND WEAKENING
NATURE OF S/WV. RIDGE CONTINUES TO BUILD MON/TUE LIFTING STORM TRACK
NORTH OF CWFA FOR WARNING TEMPS AGAIN. TEMPS REACHING AROUND 10
DEGREES ABOVE NORMAL AGAIN BY MIDWEEK.

EXTENDED MODELS FAIRLY CONSISTENT THROUGH ABOUT THU BEFORE OFFERING
VARYING SOLUTIONS FRI/SAT. L/WV HIGH PRESSURE RIDGE REMAINS OVER
WEST THROUGH EXTENDED PERIOD. NEXT PACIFIC TROUGH LIFTS NORTH OVER
WESTERN RIDGE LATE WED/THU DEPRESSING RIDGE SOMEWHAT FOR SLIGHTLY
COOLER TEMPS (CLOSER TO NORMAL) LATTER PORTION OF WEEK. AS S/WV
PASSES TO NORTH OF AREA WED AFTERNOON/EVENING SOME MID-LEVEL
MOISTURE COULD PRODUCE SOME SHOWERS NORTHERN ZONES.

.BOI...SEVERE THUNDERSTORM WATCH SE OREGON ZNS (ORZ 61/62/63)
       UNTIL 02Z.

=

PARKER
Hazardous weather outlook, May 24, 5:00 AM MST, 11 hours 15 minutes before
IDZ011>016-028>030-ORZ061>064-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
600 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST OREGON
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWEST IDAHO ON
SUNDAY.

The radar

The Boise radar (KCBX), 75 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Malheur

When
May 24, 4:15 PM MST to 4:30 PM MST
Where
Malheur County, Nyssa
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -117.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378326.